Winter Storm, Briscoe
- When
- March 13, 6:00 AM CST to 6:00 PM CST
- Where
- Briscoe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Following a stretch of unseasonably warm temperatures, a Canadian cold front pushed southward through the plains on the 10th. The cold post frontal airmass remained entrenched over west Texas through the 13th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following a stretch of unseasonably warm temperatures, a Canadian cold front pushed southward through the plains on the 10th. The cold post frontal airmass remained entrenched over west Texas through the 13th. During the morning hours of the 13th, a storm system approaching from the west caused warm air to override a deepening low-level post frontal cold dome. This resulted in sufficient lift and moisture for rain, freezing rain, and eventually snow.
Snow accumulations topped Winter Storm levels at isolated locations over the extreme southern Texas Panhandle, while most communities across the northern South Plains received light dusting accumulations. Residual warm ground temperatures helped area roadways to remain ice-free, so no serious impacts or damages were reported.
A list of reported snow accumulations follows: 5 inches at Rhea (Parmer County), 4 inches at Kirkland (Childress County), 4 inches at Silverton (Briscoe County), 3 inches at Floydada (Floyd County), 3 inches at Friona (Parmer County), 2 inches at Antelope Flat (Briscoe County), 2 inches at Kress (Swisher County), 1 inch at Childress (Childress County), 1 inch at Flomont (Motley County), 1 inch at Memphis (Hall County), 1 inch at Muleshoe (Bailey County), 1 inch at Northfield (Motley County), 1 inch at Plainview (Hale County), 1 inch at Summerfield (Castro County), and 1 inch at Tulia (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 13, 5:52 AM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 652 AM CDT FRI MAR 13 2009 .AVIATION... THE AREA WILL REMAIN SOCKED IN WITH LOW CLOUDS AND FOG TODAY AND TONIGHT. THIS WILL PRODUCE WIDESPREAD IFR CONDITIONS...AND PERIODIC LIFR CONDITIONS THIS MORNING ON THE CAPROCK/VICINITY OF KLBB. LIGHT FREEZING DRIZZLE IS NOT EXPECTED TO CAUSE MORE THAN A VERY LIGHT COAT OF ICE ON GROUND SURFACES THIS MORNING. THIS AFTERNOON...TEMPERATURES WILL REMAIN AROUND THE FREEZING MARK THUS WE EXPECT MIXED PHASE PRECIP AS ADDITIONAL SHOWERS SPREAD ACROSS THE AREA FROM WEST TO EAST. BY EVENING...THE SHOWERS WILL TRANSITION MORE TO SNOW BUT WE DO NOT EXPECT ACCUMULATIONS IN THE VICINITY OF KLBB OR KCDS. WIND SPEEDS WILL GENERALLY REMAIN BELOW 10 KTS. A GRADUALLY SHIFTING OF WIND DIRECTION FROM E-NE TO N-NE IS EXPECTED TO OCCUR TODAY AND TONIGHT AND THEN TO THE N-NW BY EARLY SATURDAY MORNING. && .PREV DISCUSSION... /ISSUED 417 AM CDT FRI MAR 13 2009/ SHORT TERM... TRICKY FORECAST CENTERED AROUND PRECIPITATION CHANCES/TYPE/AMOUNT. HOWEVER...FIRST CONCERN REVOLVES AROUND A CHILLY AND MOIST AIRMASS THAT HAS NOSED INTO THE ENTIRE CWA ON EASTERLY UPSLOPE WINDS. THIS HAS BROUGHT IN WIDESPREAD LOW CLOUDS AND FOG...WITH LOCATIONS ON THE CAPROCK GENERALLY AT OR JUST BELOW FREEZING...MAKING FOR FREEZING FOG. MOST LOCATIONS OFF THE CAPROCK WERE SLIGHTLY WARMER /34-37 DEGREES/ WITH VSBYS AT KCDS CURRENTLY AT 3 SM. EARLY MORNING RADAR ALSO SHOWS SOME LIGHT ECHOES DEVELOPING TO OUR SW OVER THE PERMIAN BASIN /THANKS LIKELY TO SUPPORT FROM THE LFQ OF AN STOUT UPPER JET AS WELL AS SOME WEAK ISENTROPIC UPGLIDE/. MODELS GENERALLY AGREE THE BEST FORCING/PRECIP CHANCES WITH THIS LIFT WILL REMAIN SOUTH OF THE AREA...PERHAPS CLIPPING THE EXTREME SOUTHEAST CORNER OF THE AREA. DO NOT EXPECT TEMPERATURES TO CHANGE MUCH AS CLOUDS HANG TOUGH...SO THINK ANY PRECIPITATION THAT CLIPS THE SE CWA WILL LIKELY REMAIN LIQUID THROUGH AT LEAST THE MORNING HOURS. UP ON THE CAPROCK...COULD NOT RULE OUT SOME LIGHT FREEZING RAIN AS THIS FIRST ROUND OF LIFT SKIRTS BY. HOWEVER...THINK THE MAIN CONCERN WILL BE AROUND REDUCED VSBYS AND LIGHT ICE ACCUMULATIONS FROM FREEZING FOG. THUS...HAVE DECIDED TO ISSUE A FREEZING FOG ADVISORY FOR ALL OF THE CAPROCK AS WELL AS MOTLEY AND HALL COUNTIES UNTIL NOON. NEXT CONCERN IS THE APPROACH OF A WEAKENING UPPER LEVEL STORM SYSTEM CURRENTLY MOVING THROUGH AZ INTO WESTERN NM. THERE IS SOME DISAGREEMENT BETWEEN THE MODEL SOLUTIONS...BUT IT APPEARS THE BEST LIFT WITH THIS SYSTEM WILL SKIRT ACROSS THE NW/N ZONES THIS AFTERNOON AND EVENING. AS THE SYSTEM APPROACHES THE WARM LAYER ALOFT WILL COOL...AND THIS COULD MEAN A CHANGEOVER FROM THE MIX OF FZFG/FZDZ/-FZRA/-RA TO SNOW...ESPECIALLY NORTHWEST...WITH A MIX OR RAIN AND/OR SNOW BECOMING MORE LIKELY FURTHER EAST AS THE COOLER AIR ALOFT MOVES IN. IT STILL APPEARS THE SE CORNER MAY BE WARM ENOUGH FOR PRIMARILY RAIN CHANCES...UNTIL PERHAPS TONIGHT...THOUGH BETTER LIFT WILL BE SHIFTING NORTHEAST BY THEN. ALL SAID...LOOKS LIKE MUCH OF THE REGION COULD SEE A BRIEF SHOT AT SOME SNOW /FAVORING THE NORTHWEST/...BUT AMOUNTS GENERALLY LOOK LIGHT AT BEST. WILL LET NEXT SHIFT FURTHER EVALUATE POTENTIAL AND HOPEFULLY HONE IN ON IF A LOCALIZED HEAVIER BAND DOES DEVELOP. LONG TERM... SHORTWAVE WILL BE EXITING THE AREA THE AREA SATURDAY MORNING WITH ANY LINGERING PRECIP EXPECTED TO BE JUST EAST OF THE FA BY 12Z. WE SHOULD SEE SKIES CLEAR FROM WEST TO EAST THROUGH THE MORNING HOURS AND BY AFTERNOON SKIES SHOULD BE MOSTLY SUNNY. MID/LVL CLOUDS WILL MOVE BACK INTO THE AREA BY SAT EVE AS THE FINAL SHORTWAVE APPROACHES THE REGION. THIS WEAKENING WAVE WILL PASS EAST OF THE AREA BY SUNDAY WITH LITTLE CHANCE OF PRECIP SAT NIGHT GIVEN WEAK LIFT AND MEAGER MOISTURE. AFTER THAT...WE TRANSITION TO A DRY...WARM AND ZONAL PATTERN WITH THE JET STREAM WELL TO OUR NORTH. HIGH TEMPS SHOULD JUMP BACK UP INTO THE 70S WITH SOME 80S POSSIBLE BY TUE. SFC TROUGH ACROSS THE AREA WILL PROMOTE BREEZY SW WINDS MON AND TUE AFTERNOONS BUT WIND SPEEDS ARE FCST TO REMAIN BELOW FIRE WX CONCERN LEVELS. AFTER MIDWEEK...NORTHERN STREAM TROUGH BEGINS TO DEEPEN ACROSS THE NRN PLAINS/UPPER MIDWEST AND EVENTUALLY MUCH OF THE EASTERN STATES WHICH SHOULD SEND A COLD FRONT INTO THE AREA LATE WEDNESDAY OR THURSDAY. LATEST GFS AND ECMWF RUNS DIFFER ON THE SPECIFICS BUT BOTH INDICATE A COOL DOWN THU-SAT WITH AT LEAST SOME POTENTIAL FOR LOW CLOUDS AND FOG/LIGHT PRECIP AS LONG AS SFC RIDGING HOLDS IN. KEPT POPS BELOW MENTION FOR NOW SINCE UPPER-LVL SUPPORT APPEARS TO BE LACKING FOR SIGNIFICANT PRECIP. ALSO KEPT TEMPS NEAR GUIDANCE NUMBERS /GENERALLY 60S FOR HIGHS/ FOR NOW...BUT TEMPS COULD BE SIGNIFICANTLY COOLER DURING ANY PERIODS WITH OVERCAST. && .LUB WATCHES/WARNINGS/ADVISORIES... FREEZING FOG ADVISORY UNTIL NOON CDT TODAY FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>036-039>042. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 448 AM CDT FRI MAR 13 2009 TXZ021>044-141000- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 448 AM CDT FRI MAR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER FREEZING FOG WILL PERSIST ACROSS THE CAPROCK THROUGH THE MORNING HOURS PRODUCING GREATLY REDUCED VISIBILITIES AS WELL AS LIGHT ACCUMULATIONS OF ICE ON EXPOSED SURFACES. IN ADDITION...SOME BRIEF PERIODS OF LIGHT FREEZING RAIN WILL BE POSSIBLE. A FREEZING FOG ADVISORY IS IN EFFECT THROUGH NOON. ADDITIONALLY...AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING AN INCREASING CHANCE OF LIGHT SNOW OR RAIN TO THE AREA DURING THIS AFTERNOON AND EVENING. THE BEST CHANCE OF SNOWFALL WILL BE ACROSS THE FAR SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS. AMOUNTS ARE GENERALLY EXPECTED TO BE LIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANY LINGERING SNOW SHOWERS ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE SHOULD BE COMING TO AN END EARLY SATURDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
7 winter weather, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155305, 155306, 155307, 155308, 155309, 155310, 155311, 155312, 155313, 155314.